Alert archive / New Mexico / Flash Flood Warnings in 2005

Flash Flood Warning 10, NWS Albuquerque, NM

August 5, 2005Torrance County, New Mexico

NWS Albuquerque, NM issued this flash flood warning at Aug 5, 2005, 4:57 AM MDT for Torrance County, New Mexico. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 5, 2005, 4:57 AM MDT (10:57 UTC)
Expired
Aug 5, 2005, 8:00 AM MDT
In force
3 hr
Issued by
NWS Albuquerque, NM
Area
Counties, with a storm outline in the text

County Torrance County, NM

The radar

The Albuquerque radar (KABX), 106 km from the middle of the area, began a volume at 10:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Albuquerq/Krtlnd, NM (KABQ), launched 00:00Z, 11.0 hours before the alert went out and 84 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albuquerq/Krtlnd, NM at 00:00Z on 2005-08-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 66 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albuquerq/Krtlnd, NM at 00:00Z on 2005-08-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -28 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
66 J/kg
Mixed-layer CIN
-25 J/kg
Mixed-layer LCL
2848 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
-28 m²/s²
0-3 km storm-relative helicity
64 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS55 KABQ 051057
FFWABQ
NMC057-051400-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
457 AM MDT FRI AUG 5 2005

THE NATIONAL WEATHER SERVICE IN ALBUQUERQUE HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CENTRAL TORRANCE COUNTY IN CENTRAL NEW MEXICO

* UNTIL 800 AM MDT

* AT 455 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  A LARGE AREA OF VERY HEAVY RAIN CENTERED 12 MILES NORTHWEST OF 
  CEDARVALE...OR ABOUT 21 MILES SOUTHEAST OF ESTANCIA. THE HEAVY RAIN 
  AREA WAS MOVING SLOWLY TOWARD THE WEST.

* LOCATIONS IMPACTED INCLUDE...
  HIGHWAY 60 BETWEEN WILLARD AND ENCINO...
  WILLARD...
  STATE ROAD 42 BETWEEN WILLARD AND CEDARVALE...

DO NOT DRIVE INTO AREAS WHERE WATER COVERS THE ROADWAY. MANY FLASH
FLOOD DEATHS OCCUR IN AUTOMOBILES.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLASH FLOODS.

LAT...LON 3477 10620 3428 10623 3429 10541 3479 10539

$$

KJ
1 follow-up statement
000 
WGUS75 KABQ 051235
FFSABQ

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
628 AM MDT FRI AUG 5 2005

NMC057-051400-
TORRANCE-
628 AM MDT FRI AUG 5 2005

...THE FLASH FLOOD WARNING REMAINS IN EFFECT FOR CENTRAL TORRANCE
COUNTY UNTIL 800 AM MDT...

AT 625 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE AN AREA OF HEAVY RAIN CENTERED NEAR WILLARD OR ABOUT 12 
MILES NORTHWEST OF CEDARVALE. THE RAIN AREA HAS GRADUALLY DECREASED
IN AREAL COVERAGE AND INTENSITY DURING THE PAST HOUR...BUT RADAR 
CONTINUES TO INDICATE RAINFALL RATES NEAR ONE INCH PER HOUR BETWEEN
WILLARD AND MOUNTAINAIR. SINCE 300 AM...RAINFALL ESTIMATES FROM THE 
WEATHER RADAR INDICATE 2 AND 2 1/2 INCHES OF RAIN HAS LIKELY FALLEN 
JUST EAST OF WILLARD ALONG HIGHWAY 60 AND STATE ROAD 42.  RUNOFF 
FROM THE HEAVY RAIN WILL CONTINUE TO POSE A FLASH FLOOD THREAT 
THROUGH AT LEAST 800 AM. 


* LOCATIONS IMPACTED INCLUDE...
  ENCINO...
  WILLARD...
  CEDARVALE...

DO NOT ATTEMPT TO DRIVE THROUGH FLOODED LOW WATER CROSSINGS. MANY
FLASH FLOOD DEATHS OCCUR IN AUTOMOBILES.

LAT...LON 3477 10620 3428 10623 3429 10541 3479 10539

$$

KJ

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before this flash flood warning went out at Aug 5, 3:45 AM MDT, 1 hour 12 minutes earlier.

Area forecast discussion, Aug 5, 3:45 AM MDT, 1 hour 12 minutes before
AREA FORECAST DISCUSSION...CORRECTED
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
345 AM MDT FRI AUG 5 2005

CORRECTED LANGUAGE IN SECOND PARAGRAPH.

.DISCUSSION...
WHAT A DRAMATIC CHANGE OVER THE CWA COMPARED TO PAST 24 HOURS AS
A SURFACE FRONT HAS INVADED THE ERN PLAINS OF NEW MEXICO. PROVES
DIFFICULT TO ASCERTAIN TRUE LOCATION OF BOUNDARY DUE TO NUMEROUS
SHOWERS AND THUNDERSTORMS AFFECTING THE REGION. PREFRONTAL SURGE
MAY BE AS FAR SOUTH AS CARLSBAD REGION...HOWEVER 800-700MB CHART
INDICATES BEST CONVERGENCE JUST NORTH OF CLOVIS TO THE ERN SLOPES
OF THE CENTRAL MOUNTAINS WHICH LINES UP REASONABLY WELL WITH MVFR
CLOUD DECK. DEEP EASTERLY COMPONENT WILL SAG SOUTHWARD THROUGHOUT
THE DAY...TAKING THE BEST THREAT FOR PCPN WITH IT. GFS IS SLOWER
WITH THIS SOUTHWARD PROGRESSION COMPARED TO THE NAM. HAVE GUIDED
GRIDS WITH THIS SOLUTION IN MIND KEEPING LIKELY POPS OVER THE SE.
ACTIVITY STARTING TO DECREASE IN COVERAGE ACROSS THE WRN ZONES...
HOWEVER SOME LIGHT PCPN COULD DRIFT PAST THE CENTRAL MTNS DURING
THE EARLY MORNING HOURS. SO MAIN FORECAST CHALLENGES THIS MORNING
CONCERN PCPN CHANCES AND TEMPERATURES ACROSS THE EAST CENTRAL AND
SOUTHEAST PLAINS. CLOUD COVER RATHER THICK THIS MORNING...HOWEVER
SUNSHINE SHOULD BREAK OUT THIS AFTERNOON...INCREASING INSTABILITY
AND THE CHANCE FOR STORMS IN THE WEST. CLOUDS WILL BE PERSISTENT
ALONG THE EAST CENTRAL AND SOUTHEAST PLAINS...WHERE TEMPERATURES
WILL SEVERELY STRUGGLE TO REACH THE MIDDLE 70S. POTENTIAL TO BUST
MAX TEMPS RATHER GOOD AS VALUES WILL DEPEND ON CLOUDS. CURRENTLY
HAVE WARMEST READINGS IN THE NE WITH COOLER VALUES IN THE E/C AND
SE PLAINS. RUC80 DEPICTING TWO UPPER LEVEL HIGHS...ONE LOCATED IN
CENTRAL UT AND ANOTHER LOCATED OVER THE NE CORNER OF THE STATE...
WHICH IS PROGGED TO BE ABSORBED BY WRN HIGH. WITH THIS IN MIND...
UPSLOPE FLOW/OROGRAPHIC LIFT IN CONJUNCTION WITH NORTHERLY 500MB
PATTERN SHOULD KEEP -SHRA/-TSRA CHANCES ELEVATED ALONG ERN SLOPES
OF SANGRE DE CRISTO MOUNTAINS. WILL MAINTAIN HEAVY RAINFALL DURING
THE MORNING HOURS IN THE EC/SE AND LET THE FLASH FLOOD WATCH DIE.

RECYCLING OF MOISTURE PERSISTS ON SAT WITH 500MB HIGH REMAINING TO
THE NORTHWEST. BOTH GFS/NAM INDICATING A DECENT SHORT WAVE SHOULD
CLIP THE NE/EC ZONES BY AFTERNOON. GFS MORE BULLISH WITH POPS AND
WILL GIVE IT THE NOD. INHERITED GRIDS LOOK REASONABLE AND WILL NOT
ADJUST SIGNIFICANTLY. DRIER MID-LEVEL AIR PROGGED TO PUSH INTO THE
NRN ZONES BY SUNDAY...WHICH MAY REDUCE PCPN CHANCES TO ISOLATED IN
NATURE. GFS/NAM BOTH HANGING ON TO SHORT WAVE OVER THE SE AND EAST
CENTRAL PLAINS FOR SUNDAY. NOT SURE IF GFS80 IS RECEIVING FEEDBACK
ISSUES...BUT SEEMS A BIT OVERDONE ON QPF. ANYWAY...BEST THREAT FOR
PCPN FOR SUN/MON WILL BE OVER THE SRN HALF OF THE FORECAST AREA.

MODEL DIFFERENCES START TO APPEAR IN THE EXTENDED FORECAST...THUS
CONFIDENCE REMAINS LOW. NONETHELESS...RECYLING OF LINGERING JUICE
WILL KEEP AT LEAST ISOLATED POPS IN THE FORECAST. BOTH GFSLR/DGEX
INDICATE UPPER HIGH TO SHIFT INTO NRN NEW MEXICO BY TUES/WED WITH
GFS FASTER WITH PROGRESSION. GFSLR VERY DRY FOR THIS PERIOD...BUT
DOES NOT SEEM PLAUSIBLE ATTM. DEEP MONSOONAL MOISTURE PROGGED TO
MAKE A SURGE NORTHWARD ON BACKSIDE OF UPPER HIGH. APPEARS ARIZONA
WOULD BE THE BIG WINNER...BUT AXIS MAY SHIFT EAST WITH TIME. WILL
CONTINUE TO WAIT AND SEE. DPORTER

&&

.PRELIMINARY POINT TEMPS/POPS...
FARMINGTON......................  82  60  84  60 /  40  50  30  30
GALLUP..........................  80  54  80  54 /  40  40  30  30
GRANTS..........................  77  53  80  54 /  30  40  30  30
GLENWOOD........................  84  57  83  57 /  30  30  30  30
CHAMA...........................  68  44  73  44 /  40  40  30  30
LOS ALAMOS......................  74  51  78  50 /  40  40  30  30
RED RIVER.......................  66  39  69  38 /  50  50  40  30
TAOS............................  73  50  75  48 /  40  40  30  30
SANTA FE........................  74  52  76  52 /  30  40  30  30
SANTA FE AIRPORT................  76  55  79  56 /  30  40  30  30
ESPANOLA........................  78  56  81  55 /  30  40  30  30
ALBUQUERQUE HEIGHTS.............  82  62  83  64 /  30  40  30  30
ALBUQUERQUE VALLEY..............  84  59  84  60 /  30  30  20  30
ALBUQUERQUE FOOTHILLS...........  82  60  82  61 /  30  40  30  30
ALBUQUERQUE WEST MESA...........  83  61  83  63 /  30  30  20  30
SOCORRO.........................  83  62  84  63 /  30  30  20  30
SANDIA PARK/CEDAR CREST.........  75  54  76  56 /  40  40  30  30
MORIARTY/ESTANCIA...............  77  49  80  51 /  40  40  30  30
CARRIZOZO.......................  79  56  82  58 /  30  40  30  30
RUIDOSO.........................  71  51  75  54 /  40  40  30  30
RATON...........................  72  52  79  51 /  40  40  40  30
LAS VEGAS.......................  72  51  76  51 /  40  40  40  30
ROY.............................  76  55  80  55 /  40  30  20  30
CLAYTON.........................  78  57  83  60 /  30  30  20  20
SANTA ROSA......................  77  59  84  59 /  40  30  20  30
TUCUMCARI.......................  77  62  86  63 /  30  30  20  30
FORT SUMNER.....................  76  61  85  62 /  40  30  20  30
CLOVIS..........................  75  62  84  63 /  50  30  20  30
PORTALES........................  76  61  85  62 /  50  30  20  30
ROSWELL.........................  77  64  87  66 /  60  30  20  30

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

46
Hazardous weather outlook, Aug 4, 6:00 AM MDT, 22 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
600 AM MDT THU AUG 4 2005

NMZ001>021-026-051200-
CAPITAN/NORTHERN SACRAMENTO MOUNTAINS-
CENTRAL HIGH PLAINS/ESTANCIA VALLEY-CHAVES COUNTY PLAINS-
CONCHAS LAKE/GUADALUPE COUNTY-CURRY COUNTY-DE BACA COUNTY-
FAR NORTHEAST PLAINS-GUADALUPE MOUNTAINS OF CHAVES COUNTY-
HARDING COUNTY-LINCOLN COUNTY HIGH PLAINS/HONDO VALLEY-
LOWER RIO GRANDE VALLEY-
MIDDLE RIO GRANDE VALLEY/ALBUQUERQUE METRO AREA-NORTHEAST HIGHLANDS-
NORTHWEST MOUNTAINS INCLUDING JEMEZ-NORTHWEST PLATEAU-QUAY COUNTY-
ROOSEVELT COUNTY-SANDIA/MANZANO MOUNTAINS-SANGRE DE CRISTO MOUNTAINS-
SOUTHWEST MOUNTAINS/UPPER GILA REGION-UPPER RIO GRANDE VALLEY-
WEST CENTRAL MOUNTAINS-
533 AM MDT THU AUG 4 2005

...FLASH FLOOD WATCH FOR NORTHEAST NEW MEXICO TODAY AND TONIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL NEW MEXICO.

.DAY ONE...TODAY

A FLASH FLOOD WATCH HAS BEEN ISSUED FOR THE NORTHEAST CORNER OF NEW
MEXICO. LOCATIONS AFFECTED INCLUDE ALONG AND NORTH OF INTERSTATE 40
AND ALONG AND EAST OF INTERSTATE 25. A SURFACE COLD FRONT WILL SWING
THROUGH THE EASTERN PLAINS OF NEW MEXICO...INCREASING THE THREAT FOR
SHOWERS AND THUNDERSTORMS. SLOW MOVING STORMS ARE EXPECTED...THUS A
FEW THUNDERSTORMS COULD PRODUCE LOCALLY HEAVY RAINFALL CAUSING HIGH
WATER FLOWS IN NORMALLY DRY ARROYOS AND SMALL STREAMS. STRONG EAST
CANYON WINDS WILL COMMENCE LATE THIS AFTERNOON AND PERSIST INTO THE
OVERNIGHT HOURS. THE STRONGEST WINDS WILL OCCUR AROUND THE MIDNIGHT
HOUR...WITH SPEEDS OF 20 TO 30 MPH WITH GUSTS UP TO 45 MPH.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. HOWEVER...WEATHER
CAN CHANGE VERY RAPIDLY. ALWAYS USE THE LATEST FORECASTS...WATCHES
AND WARNINGS FOR PLANNING PURPOSES. ISOLATED TO SCATTERED SHOWERS
AND THUNDERSTORMS WILL AFFECT THE REGION THROUGH THE WEEKEND.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE LIKELY THIS AFTERNOON AND EVENING ACROSS
THE NORTHEAST PART OF THE STATE. TO REPORT FLASH FLOODING IN YOUR
AREA...PLEASE CALL THE NATIONAL WEATHER SERVICE OR YOUR LOCAL LAW
ENFORCEMENT OFFICIALS AND HAVE THEM RELAY YOUR REPORT TO THE NWS.

DPORTER

Nearby

Flash Flood Warnings in New Mexico, 2005Every flash flood warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.